I have an 8 yr old son with aspergers who was just put on gaunfacine on monday. He gets half a pill twice a day. We have noticed that while he has been taking this medicine he is getting extremely tired which makes him act out more. He has also been wetting his bed everynight. When I called the doctor they said to just give it to him at night and if he becomes a threat to himself or anyone else take him to the hospital. can anyone tell me if the symptoms are from the medicine? and if they have any other suggestions.
It would not be appropriate for me to offer any opinions about whether these behaviors may be related to medication for your child; I am not a physician, have never met your child, etc. However, fatigue, lethargy, and irritability are potential side effect that some individuals have reported when taking this medication.
While I cannot offer a medical opinion, as a behavior analyst, I will let you know one option that I might suggest if I really wanted to determine if these were related to the medication or not. First, I would identify the behaviors that concerned me, and define exactly what I meant by each of these (although it may be easy to define what a toileting accident in the middle of the night is, defining what you mean by "extreme tiredness" is a little trickier). Then, I would measure how often each of these were happening, and I would do this for a short period of time. After that, I would consider asking the physicial to remove the medication for a period of time, while continuing to measure all of the behaviors. This will allow you to see if he really is different off the medication! But, to be sure, you then would reinstate the medication, and continue measuring behaviors. If the behaviors increased when he is taking the medication, then it can again be withdrawn to see if the problem behavior decreased again. If this type of "reversal" was done (more than once), and you reliably saw less problem behaviors without the medication and more problem behaviors when he was taking the medication, it would increase your confidence that these were truly side effects of the medication.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.